Hail, Hayes
- When
- August 26, 5:51 PM CST
- Where
- Hayes County, 8.09 mi NNE of Hayes Center
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.620, -100.940
Scattered showers and thunderstorms moved across western, southwest and north central Nebraska throughout the day. An isolated storm became severe in the evening with and isolated hail report.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Scattered showers and thunderstorms moved across western, southwest and north central Nebraska throughout the day. An isolated storm became severe in the evening with and isolated hail report.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 26, 5:39 PM CST, 12 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 639 PM CDT Thu Aug 26 2021 .SHORT TERM...(This evening through Friday night) Issued at 208 PM CDT Thu Aug 26 2021 Abundant cloud cover and showers with some thunder helped limit destabilization across central Nebraska this afternoon with the most unstable air residing across the southeastern part of the state. Earlier visible satellite imagery clearly depicted an outflow boundary from convection this morning across South Dakota that has become a quasi stationary boundary from northeast Nebraska northwestward into South Dakota. Expect this will enhance convergence along synoptic scale warm front to serve as a focus for vigorous convection this evening into tonight. This convection will be able to tap the aforementioned significant pool of surface based instability as it pushes northward in a highly sheared environment with development into a robust MCS possible. Bulk shear vectors largely parallel to the boundaries indicate MCS will translate generally eastward with an opportunity to skim our northeastern counties up near the Niobrara river late this evening into early tonight. Expect maturing MCS will present a primary threat of damaging wind and abundant CAPE in the hail growth zone will support a large hail threat. Will be monitoring this area closely to see exactly with convective initiation occurs and becomes likely to track. Excessive rainfall is also possible with increasing precipitable water values, expected high rainfall rates, and potential training cells on the southern periphery of MCS. Storms are expected to move into eastern Nebraska with some lingering showers/thunder in elevated instability though the low level jet axis will be shifting to our east. The best shear and instability on Friday will reside to our east though expect isolated/widely scattered showers/thunderstorms courtesy of some weak shortwave energy. .LONG TERM...(Saturday through Thursday) Issued at 208 PM CDT Thu Aug 26 2021 An upper level trof will push a strong cold front through Nebraska on Saturday. Substantial shear with the front but instability may be limited so severe threat is not clear cut and SPC marginal risk appears adequate at this time. Dry and much cooler on Sunday with temperatures a bit below normal for late August. Ensemble guidance then develops a broad upper level ridge over the midsection of the county for the middle of next week with generally dry weather and temperatures trending a good bit above normal through Wednesday. The ridge axis then shifts to our east as a trof becomes established over the Pacific northwest and a tropical system looks to move up the Mississippi valley. This pattern will be a bit more active for Nebraska with a return to scattered showers and thunderstorms toward the end of next week. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 640 PM CDT Thu Aug 26 2021 VFR conditions expected to largely prevail through tomorrow evening. The lone exception will be locally MVFR in thunderstorms this evening and overnight. Storms will continue across southwest into central Nebraska this evening and additional development across northern Nebraska is expected overnight. This activity will push eastward and exit the area early tomorrow morning. Additionally, LLWS is expected overnight for southern terminals with the development of a low level jet. Winds will largely remain southerly through the period, at around 5 to 10kts. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...MBS LONG TERM...MBS AVIATION...Brown
Hazardous Weather Outlook National Weather Service North Platte NE 308 PM CDT Thu Aug 26 2021 NEZ004>010-022>029-035>038-056>059-069>071-094-272015- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 308 PM CDT Thu Aug 26 2021 /208 PM MDT Thu Aug 26 2021/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. There is a threat for severe thunderstorms tonight. The area of greatest potential is northwest of a line Ogallala to Broken Bow. At this time the main threats are large hail, locally heavy rainfall, and damaging winds. Storms are expected to be isolated, and therefore not widespread. Expecting storms around sunset and into the overnight. Lastly, there is a marginal risk for excessive rainfall tonight for north central Nebraska. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. Thunderstorms are possible again Saturday afternoon and evening. Currently, the most likely area to see storms is east of highway 83.The threats expected are damaging winds and large hail, as there is potential that some may become severe. .SPOTTER INFORMATION STATEMENT... Please relay any information about observed severe weather to the NWS. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
Special Weather Statement
National Weather Service North Platte NE
627 PM CDT Thu Aug 26 2021
NEZ070-071-270000-
Frontier NE-Hayes NE-
627 PM CDT Thu Aug 26 2021
...A strong thunderstorm will impact portions of northwestern
Frontier, southern Lincoln and Hayes Counties through 700 PM CDT...
At 626 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hayes Center, moving northeast at 40 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hayes Center, Hamlet, Marengo and Hayes Center State Wildlife
Management Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4053 10126 4071 10082 4070 10070 4049 10067
4034 10103 4035 10132
TIME...MOT...LOC 2326Z 242DEG 35KT 4048 10110
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
NMJThe North Platte radar (KLNX), 152 km away, was scanning. The volume nearest the first event began at 23:53 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 979015.